Montana, 2013

Flash Flooding and Hail in Montana, July 17, 2013

July 17, 2013 · NWS TFX · 8 events in 6 counties and zones

Convective activity developed early in the afternoon with thunderstorms rapidly developing over West and Southwest Montana in response to an upper trough moving across Northwest Montana into southern Alberta. Though jet streak energy supported the system, convective parameters were not overly impressive.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Convective activity developed early in the afternoon with thunderstorms rapidly developing over West and Southwest Montana in response to an upper trough moving across Northwest Montana into southern Alberta. Though jet streak energy supported the system, convective parameters were not overly impressive. Additionally, precipitable water values were very high across the CWA translating to heavy rain with some isolated to scattered severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 17, 4:03 PM MST, 2 minutes earlier.

Area forecast discussion, Jul 17, 4:03 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
503 PM MDT Wed Jul 17 2013

.DISCUSSION...

Tonight through Friday...Convective activity getting started this
afternoon with thunderstorms rapidly developing over west and
southwest Montana in response to an upper trof moving across
northwest Montana and into southern Alberta along with jet streak
energy. Convective parameters are not overly impressive but strong
to severe storms are possible. Additionally, precipitable water
values are very high across the area and may translate to heavy rain
with some storms. Convective activity should end after midnight with
an upper ridge rebuilding over the area Thursday. With a stronger
westerly flow aloft on Thursday, along with favorable mixing,
surface winds will become breezy during the afternoon. As the ridge
axis retrogrades a little to the west on Friday, northwest flow
aloft will develop over the area but conditions will remain dry.
Temperatures will warm to above seasonal averages through the
period. Emanuel

Friday night through Wednesday...Models appear to be in decent
agreement for the early portion of the medium range period. The
weekend starts off with a broad upper level ridge centered over
Nevada and the associated ridge axis extending into British
Columbia. Models indicate that the core of the high pressure system
will move to the California coast while shortwave energy moving over
the top of the ridge brings a dry west to northwest flow aloft to
Montana by Sunday night. Models differ on the strength of this
shortwave but both agree that the airmass will remain dry during
this period. Model solutions diverge beyond the weekend with the GFS
rebuilding the ridge over the Northern Rocky Mountains while the
ECMWF keeps high pressure over the Eastern Pacific and nearly zonal
flow aloft over Montana. Despite these differences in upper air
patterns both models remain dry and warm through the middle of next
week. Have made only minor temperatures to the going forecast for
what appears to be shaping up as a relatively quiet mid summer. mpj

&&

.AVIATION...
UPDATED 2302Z.
Scattered showers and thunderstorms will move east and diminish
during the evening...most storms should be east of KLWT by 08z. Some
storms could have large hail and gusty winds. Dry conditions will
continue through Thursday. MVFR conditions are possible near showers
and thunderstorms this evening...elsewhere VFR conditions will
prevail through the next 24 hours.

&&

.FIRE WEATHER...
Widespread rain and thunderstorms are possible this afternoon and
evening as ample monsoonal moisture, instability and wind shear
combined with an upper-level disturbance move over the forecast
area. Some storms may be strong to severe with strong erratic
winds, hail and locally heavy rainfall, however confidence remains
low with regards to heavy rainfall location and coverage. Over
recent burn areas, heavy rain could cause rapid runoff and/or
debris flows. With better chances of widespread thunderstorms, the
threat for lightning- induced fire starts will increase with
holdover ignitions possibly triggering some fires later in the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  89  54  89 /  40  10   0   0
CTB  56  83  52  84 /  20  10   0   0
HLN  59  90  56  90 /  50  10   0   0
BZN  55  88  51  89 /  40  20  10   0
WEY  45  82  42  83 /  40  20  10  10
DLN  56  87  51  88 /  40  10   0  10
HVR  60  85  55  88 /  20  10  10  10
LWT  57  84  53  84 /  50  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH until 10 PM MDT this evening
Beaverhead...Broadwater...Cascade...Central and Southern Lewis
and Clark...Chouteau...Eastern Glacier...Eastern Pondera...
Eastern Teton...Gallatin...Hill...Jefferson...Judith Basin...
Liberty...Madison...Meagher...Northern Rocky Mountain Front...
Southern Rocky Mountain Front...Toole.

&&

weather.gov/greatfalls
Hazardous weather outlook, Jul 17, 3:16 AM MST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 AM MDT WED JUL 17 2013

MTZ008>015-044>055-181030-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
416 AM MDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WITH STRONG TO DAMAGING WINDS...HAIL
AND LOCALLY HEAVY RAIN ARE EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF STRONG WINDS...HAIL AND/OR STORM DAMAGE WOULD BE
GREATLY APPRECIATED AND CAN BE RELAYED TO THE NWS GREAT FALLS OR
LOCAL LAW ENFORCEMENT.

In the hours before

Local storm report, Jul 17, 3:45 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 PM MDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             2 N HELENA              46.63N 112.02W
07/17/2013  E0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            HALF INCH HAIL ON THE NORTH SIDE OF HELENA.

&&

BRUSDA
Special weather statement, Jul 17, 3:45 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 PM MDT WED JUL 17 2013

MTZ008-172330-
BEAVERHEAD MT-
445 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVERHEAD COUNTY
UNTIL 530 PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF LIMA...OR 35 MILES WEST OF
IDMON...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   MONIDA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4447 11246 4446 11250 4448 11260 4448 11268
      4449 11270 4479 11261 4474 11184 4455 11187
      4452 11212 4456 11229 4453 11234 4446 11236
      4444 11243
TIME...MOT...LOC 2245Z 279DEG 28KT 4456 11253

NL
Local storm report, Jul 17, 3:46 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             3 W HELENA              46.60N 112.08W
07/17/2013  E0.75 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            PENNY SIZE HAIL ON THE WEST SIDE OF HELENA.

&&

BRUSDA
Local storm report, Jul 17, 3:48 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 PM MDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             ENNIS                   45.35N 111.73W
07/17/2013  E0.25 INCH       MADISON            MT   TRAINED SPOTTER

            PEA SIZE HAIL

&&

BRUSDA
Special weather statement, Jul 17, 3:51 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
451 PM MDT WED JUL 17 2013

MTZ015-172330-
MADISON MT-
451 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 530
PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SHERIDAN...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LAURIN AND  ALDER...
   SHERIDAN AND  LAURIN...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4573 11192 4541 11170 4526 11231 4541 11245
TIME...MOT...LOC 2251Z 239DEG 23KT 4538 11227

NL
Special weather statement, Jul 17, 3:52 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 PM MDT WED JUL 17 2013

MTZ008-015-172330-
BEAVERHEAD MT-MADISON MT-
452 PM MDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND NORTHERN
BEAVERHEAD COUNTIES UNTIL 530 PM MDT...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF TWIN BRIDGES...OR 21 MILES
NORTHWEST OF SHERIDAN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN MADISON COUNTY...
  RURAL NORTHERN BEAVERHEAD COUNTY...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4566 11270 4564 11269 4569 11257 4577 11250
      4575 11247 4575 11217 4569 11207 4547 11255
      4556 11277
TIME...MOT...LOC 2252Z 211DEG 18KT 4559 11259

NL

The radar

The Missoula radar (KMSX), 210 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Beaverhead

When
July 17, 4:05 PM MST to 4:35 PM MST
Where
Beaverhead County, 27 mi W of (Dln)dillon Arpt to 20 mi SW of (Dln)dillon Arpt
Cause
Heavy Rain
Injuries
5 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
45.250, -113.105

Flash flooding reported in Bannack State Park created a small debris flow and 5 injuries were reported by Beaverhead County DES Manager. Heavy rain of .77 inches was reported in about 30 minutes in the park.

Lightning, Glacier

When
July 17, 4:30 PM MST
Where
Glacier County, 11 mi W of St Mary
Injuries
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
48.750, -113.662

Thunderstorms over Glacier Park injured 3 people hiking on the St Mary Falls trail. Time of event is estimated.

Hail, Madison

When
July 17, 4:35 PM MST
Where
Madison County, 19 mi S of Alder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.045, -112.100

Hail measuring 1.00 inches (quarter sized) was reported 19 mi S of Alder, MT.

Flash Flood, Lewis and Clark

When
July 17, 4:50 PM MST to 5:10 PM MST
Where
Lewis and Clark County, 5 mi N of Helena to 6 mi N of Helena
Cause
Heavy Rain / Burn Area
Reported by
Broadcast Media
Coordinates
46.652, -112.030

Flash flooding reported around the Corral Fire burn scar. Water and debris covered the intersection of Green Meadow Drive and Norris Road. No injuries or damage were reported.

Hail, Lewis and Clark

When
July 17, 5:00 PM MST
Where
Lewis and Clark County, 2 mi SE of Helena
Measured
1.25 in hail
Reported by
Public
Coordinates
46.559, -112.000

Hail measuring 1.25 inches (half dollar sized) was reported 2 mi SE of Helena, MT.

Hail, Glacier

When
July 17, 6:05 PM MST
Where
Glacier County, 5 mi W of Cutbank
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.630, -112.430

Hail measuring 1.00 inches (quarter sized) was reported 5 mi W of Cut Bank, MT.

Thunderstorm Wind, Gallatin

When
July 17, 6:15 PM MST
Where
Gallatin County, 9 mi NE of Big Sky
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
45.342, -111.189

High winds estimated at 52KT (60MPH) were reported 9 mi NE of Big Sky, MT. A 2.5 foot diameter tree was blown down, blocking highway 191.

Hail, Cascade

When
July 17, 6:58 PM MST
Where
Cascade County, 5 mi WNW of Sandcoulee
Measured
1 in hail
Reported by
Public
Coordinates
47.428, -111.269

Hail measuring 1.00 inches (quarter sized) was reported 5 mi WNW of Sand Coulee, MT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470403, 470404, 470407, 470411, 470409, 470412, 470414, 470415.